Texas, 2010

Lightning Strikes in Texas, July 26, 2010

July 26, 2010 · NWS HGX · 4 events in 2 counties and zones

A series of showers and thunderstorms moving onshore from the Gulf of Mexico produced several structural fires due to lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A series of showers and thunderstorms moving onshore from the Gulf of Mexico produced several structural fires due to lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 26, 3:01 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 26, 3:01 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
401 AM CDT MON JUL 26 2010

.DISCUSSION...
PORTIONS OF SOUTHEAST TEXAS ARE SETTING UP TO RECEIVE SOME POSSIBLE
HEAVY RAINFALL OVER THE NEXT THREE DAYS AS ABUNDANT TROPICAL MOISTURE
PERSISTS ACROSS THE AREA. PRECIPITABLE WATER VALUES ARE EXPECTED TO
REMAIN ABOVE 2 INCHES THROUGH WEDNESDAY AS THE INFLOW OFF THE GULF
BRINGS A SERIES OF DISTURBANCES NORTHWARD ACROSS THE AREA. WILL CONTINUE
WITH LIKELY POPS FOR THE NEXT 3 DAYS...AND RAINFALL TOTALS FOR THE
PERIOD COULD END UP TOTALLY SEVERAL INCHES OR MORE. UPPER LEVEL RIDGING
BUILDS INTO THE AREA AFTER WEDNESDAY AND BRINGS AN END TO THIS EVENT.
BEGINNING ON THURSDAY AND ON THROUGH NEXT WEEKEND...WILL ONLY CARRY
SLIGHT CHANCE POPS FOR THE LATE AFTERNOON HOURS. IF THE RIDGING IS
STRONG ENOUGH AND ITS POSITIONING IS RIGHT...THE AREA MIGHT END UP
GETTING NO RAIN. AFTER SOME COOLER TEMPERATURES OVER THE NEXT SEVERAL
DAYS UNDER THE CLOUDS AND RAIN...THE ENTIRE AREA WILL SEE A BIG WARMUP
AS THE RIDGE BUILDS IN AND SURFACE WINDS COME AROUND TO THE SOUTHWEST
AND WEST. HIGHS OVER THE WEEKEND WILL HAVE THE POTENTIAL TO REACH THE
UPPER 90S TO LOWER 100S. 42
&&

.MARINE...
WINDS AND SEAS WILL REMAIN ON THE LOW SIDE THROUGH TUESDAY
AFTERNOON. THE PRESSURE GRADIENT BETWEEN AN EXPANDING EASTERN HIGH
AND LOWER BAY OF CAMPECHE PRESSURES WILL INCREASE SUSTAINED MID-WEEK
WINDS BY ANOTHER 5 TO 10 KNOTS...WILL FLIRT WITH SCEC CRITERIA OVER
THE OFFSHORE WATERS EARLY WEDNESDAY. SEA STATE WILL REMAIN UNCHANGED
THROUGH TUESDAY...WITH AN INCREASE OF A COUPLE OF FEET AT
MID-WEEK...AS A MORE ENTRENCHED MODERATE SE'ERN FETCH DRAGS IN
SOUTHERN GULF SWELL. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      92  75  90  75  90 /  60  30  60  40  60
HOUSTON (IAH)              91  76  88  76  88 /  60  30  70  40  60
GALVESTON (GLS)            88  80  87  80  87 /  60  40  70  60  60
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Jul 26, 3:37 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
437 AM CDT MON JUL 26 2010

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
437 AM CDT MON JUL 26 2010

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS PORTIONS OF SOUTHEAST TEXAS
THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DEEPENING TROPICAL MOISTURE WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWER
AND THUNDERSTORM DEVELOPMENT. LOCALLY HEAVY RAINFALL...TOTALLY 1 TO
2 INCHES OR MORE...WILL BE POSSIBLE. LOCATIONS RECEIVING HEAVIER RAINFALL
COULD SEE SOME FLOODING.

.DAYS TWO AND THREE...TUESDAY AND WEDNESDAY

DEEP TROPICAL MOISTURE WILL PERSIST AND WILL ALLOW FOR SCATTERED TO
NUMEROUS SHOWER AND THUNDERSTORM DEVELOPMENT. LOCALLY HEAVY
RAINFALL...TOTALLY 1 TO 2 INCHES OR MORE...WILL BE POSSIBLE.
LOCATIONS RECEIVING HEAVIER RAINFALL COULD SEE SOME FLOODING.

.DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY

HIGH PRESSURE BUILDING INTO THE AREA WILL DRY MUCH OF SOUTHEAST TEXAS
OUT AND WARM UP TEMPERATURES. IT IS POSSIBLE THAT HIGHS BY THE WEEKEND
COULD REACH THE UPPER 90S TO LOWER 100S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED OVER THE NEXT SEVERAL DAYS.

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

4 lightning. Local standard time, as filed.

Lightning, Galveston

When
July 26, 4:45 AM CST
Where
Galveston County, 0.41 mi NE of (Gls)scholes Fld Gal
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
29.274, -94.845

Eight apartments were damaged by fire due to a lightning strike in Galveston. The apartment complex had been abandoned since Hurricane Ike in 2008.

Lightning, Galveston

When
July 26, 12:30 PM CST
Where
Galveston County, 4.4 mi NE of Jamaica Beach
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
29.229, -94.923

Lightning caused a small attic fire in a home on the west end of Galveston Island. Damage to the home was minimal.

Lightning, Galveston

When
July 26, 2:00 PM CST
Where
Galveston County, 1.93 mi SW of Alta Loma
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.350, -95.102

Lightning struck a house in the 7000 block of Avenue R. The strike produced minor damage to the brick exterior of the home but no fire was reported.

Lightning, Washington

When
July 26, 5:30 PM CST to 8:30 PM CST
Where
Washington County, 1.47 mi W of Burton
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
30.176, -96.624

Oil tank fire due to lightning strike. Two houses evacuated due to heavy smoke. Shelter in place warning issued for Burton.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238520, 238521, 238522, 252293.